Nosebleeds

I just finished my 3rd round of chemo (Carbo/Taxol) this past Tuesday and this is the first time I've had this happen....but yesterday I was lying down for a nap and got a nosebleed that I had a hard time stopping, lots of blood. It concerned me but I just thought it was an isolated thing.

Just now I was lying on the couch and got another big nosebleed. Just came out of nowhere.

I also have had a headache all day which is unusual for me.

Has anyone else had this happen with those two chemo drugs? Is this a common side effect?

I'm just so paranoid lately because I found out 2 weeks ago I am BRCA2 positive so everything is making me a bit nervous.

Thank you!!

Report post

17 replies. Join the discussion

This can sometime happen as a result of low platelets. Please notify your doctor.

Report post

Thank you Mimi25!

I am scheduled with my oncologist Tuesday for a routine follow up visit. I guess if i am still experiencing this by the time they open monday morning I should call and make sure they don't need to get me in that day. :(

Report post

My first thought is high blood pressure.When your blood pressure is high you can also get headaches. If they are severe you might go to the ER because it could be a warning of a stroke. Although Mimi is correct too.

Blessings,

Marty

Report post

Thank you for the reply!

normally my bp is very low but it hasn't been checked since Tuesday when I had chemo.

I will keep that in mind and continue to monitor how I feel.

Again, thank you!!

Report post

My chemo nurses said to call any time, day or night, weekday or evening if I have a question. They have people on call. If it happens again over the weekend I wouldn't hesitate to pick up the phone.

Report post

I get nosebleeds and headaches for a few days after my Avastin infusion. It doesn't appear you are getting Avastin.

Report post

Thanks for the replies! And correct, I am not taking Avastin though I did hear that nosebleeeds are associated with that. Sorry to hear you had that effect :(

Report post

Just one more checking in here: I had surprise nose bleeds a couple of times while on carbo/taxol. Didn't last long, and only occurred twice over the whole period. At the time I saw posts with the same experiences.

Report post

Thank you Shorekat, good to know I am not alone. Looking forward to getting through today without a nosebleed. If so, I'll chalk it up as just a semi-common side effect and I won't worry too much.

thank you all so much for the replies!

Report post

I had the same thing, my Dr said it was low platelets. I also experienced bruising, which is also a sign of low platelets. The Dr keeps track of your platelet count and has a level where they won't let you have a treatment if they're too low. Hang in there!

Report post

My hunch is it's a combination of low platelets and the dry winter air from heating our homes. You might try rubbing a little petroleum jelly in your nostrils with a Q-tip every day and saline nasal spray to keep your nasal passages moist. Do mention it to your oncologist and if you have a hard time stopping the bleeding or can't stop it, call him right away and go to the emergency room. Also, make sure you are not taking n-SAIDs during treatment (ibuprofen, aspirin) as they can thin the blood. (I'm not a medical expert, just relaying what I've been told by my docs.)

I have chronic low platelets since finishing treatment, and I get bloody noses from time to time. They come on quickly, but usually don't last very long. The saline spray and petroleum jelly help me a lot.

Report post

Thank you for the tips CALuckyGirl!! I am definitely feeling less worried after reading everyone's posts. Again, thank you all!

Report post

I had nosebleeds also during treatment. Someone told me that in addition to the other reasons mentioned that it could be due to losing nose hair. Nose hair filters dirt and allergens which can be harmful. As a result, this may be causing irritation which can cause bleeding. My nosebleeds stopped about a month after chemo.

Report post

That is a good point, too jrsygrl23 -- thank you!!

Report post

YEP, it happened to me, at the same time of year and I think it is a combo of chemo side effects and dry winter weather. The headache could be low platlets, I did not have high blood pressure, it tends to be low all the time. I only got thema few times, but they sure caught me off guard when they would come on suddenly.

Report post

Thank you michy57!

I meet with my oncologist in about 2 hours. I will certainly mention this to him and see what he says. I got another one last night and still have the headache. I'm sure all will be fine...just caught me off guard since I did great with the first 2 rounds of chemo.

Thank you all again!

Report post

The chemo is cumulative and the effects increase as your time on it increases.
Best of luck in you fight!
Mich

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders